Accutane Treatment for Acne Increases Risk of Abnormal Blood Test Results
]]>Acne]]> is a skin disease that can cause pimples including whiteheads, blackheads, pustules, and cysts, and can lead to permanent scarring. The most effective treatment for acne is isotretinoin (Accutane). However, the drug has been shown to increase levels of total cholesterol, triglycerides, and certain liver enzymes that, when elevated, indicate liver disease or inflammation.
In an article published in the August 2006 Archives of Dermatology , researchers analyzed the relationship between isotretinoin and abnormal laboratory test results in a large number of acne patients being treated with isotretinoin. They found that triglyceride, total cholesterol, and liver enzyme levels were elevated in a significant percentage of patients during treatment with isotretinoin. This was even true in a subset of patients who had had normal test results before beginning treatment. Levels generally returned to normal or near-normal once treatment ended.
About the Study
The researchers examined the records of 13,772 patients, ages 13-50 years, who had previously had acne treated with oral isotretinoin therapy. The patients took isotretinoin for a median of 21 weeks, at a median dose of 65 milligrams per day. Many, but not all, of the study subjects had blood drawn to measure triglyceride levels, total cholesterol levels, transaminase (liver enzyme) levels, white blood cell count, hemoglobin levels, and platelet count before, during, and after treatment.
During treatment, the number of persons with abnormal triglyceride, total cholesterol, and transaminase results increased significantly, compared to baseline (before the start of treatment). A small number of patients had significant decrease in their levels of white blood cells, but only very few of these decreases were severe enough to pose a risk of infection.
When considering only the subset of patients who had had normal laboratory values at baseline, 44% of patients had elevated triglyceride values during treatment, 31% of patients had elevated total cholesterol levels during treatment, and 11% had abnormal liver enzyme levels during treatment. In this patient subset, when follow-up testing was done, 93% of patients with abnormal liver enzyme levels, 90% of patients with elevated triglyceride levels, and 100% of patients with elevated total cholesterol levels had their values return back to normal or slightly abnormal within three months after ending treatment.
How Does This Affect You?
This study found that a significant number of acne patients experience elevated liver enzyme, triglyceride, and total cholesterol levels during isotretinoin treatment, but that these levels appear to return to normal or near-normal in the vast majority of patients once treatment is complete.
Very few of this study’s results are fundamentally new. The package insert for this drug has for years warned doctors and patients about laboratory abnormalities associated with use of isotretinoin. What this study does provide is a more accurate estimate of just how often these abnormalities occur. The risk of increased triglyceride levels now seems higher than previously recognized. Very high triglyceride levels can cause dangerous inflammation of the pancreas, but these very high levels occurred only rarely in the present study. Most elevations of laboratory results in this study were modest and of uncertain clinical significance.
More studies are needed to determine whether the increase in abnormal liver enzyme, triglyceride, and total cholesterol levels will correspond to an increase in cases of actual liver or heart disease. Of interest, the median age of patients in the study reflects the presence of a number of older patients who might be at higher risk of transient abnormal cholesterol and triglyceride elevations than a young adolescent. The authors concluded that the vast majority of abnormal lab tests returned to normal, but overall less than 20% of the subjects in this cohort actually had follow-up lab testing after medication was discontinued.
Although acne is not life-threatening, the disfiguring outbreaks can have serious psychological consequences including social withdrawal and low self-esteem and self-confidence. Isotretinoin is the most effective acne medicine, but it is not the only one. Isotretinoin is not prescribed to women who are or may become pregnant because it has been shown to cause serious birth defects. Many over-the-counter and prescription topical medications are available, and oral antibiotics may be prescribed for more severe acne. Talk to your dermatologist to determine which treatment is most appropriate for you.
American Academy of Dermatology, SkinCarePhysicians.com
National Institute of Arthritis and Musculoskeletal and Skin Diseases
National Institutes of Health
Zane LT et al. A population-based analysis of laboratory abnormalities during isotretinoin therapy for acne vulgaris. Arch Dermatol . 2006; 142:1016-1022.
Last reviewed August 2006 by ]]>Lawrence Frisch, MD, MPH]]>
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.